Claritin Vs Zyrtec Vs Allegra

difference between claritin d allegra d and zyrtec d

What is Claritin? What is Claritin used for?

Claritine is a Brand name for an antihistamine drug that contains loratadin as an active ingredient. It reduces levels and effects of endogenous histamine in the body. Claritin is used to relieve cold and allergy symptoms such as runny nose, sneezing, watery eyes, skin rash, hives, itching, and other cold or allergy symptoms. Claritin is available in the form of capsule, tablet, chewing tablet, solution and syrup in doses of 5 and 10 mg for solid forms and 5mg/5ml for liquid dosage forms. There are also Claritin Brand mixtures with loratadin and nasal decongestant pseudoephedrine on the market. Those Brand names are: Claritin Allergy + Sinus, Claritin Allergy + Sinus Extra Strength, Claritin-D 12 Hour and Claritin-D 24 Hour.

What is Zyrtec? What is Zyrtec used for?

Zyrtec is a Brand name for an antihistamine drug that contains cetirizine as an active ingredient. It reduces levels and effects of endogenous histamine in the body. Zyrtec is used to relieve cold and allergy symptoms such as runny nose, sneezing, watery eyes, skin rash, hives, itching, and other cold or allergy symptoms. Zyrtec is also used for the treatment of skin itching caused by a condition called chronic idiopathic urticaria in children and adults. Zyrtec is available in the form of film coated tablet, orally disintegrating tablet and liquid filled capsule in the dose of 10 mg, and syrup 5mg/ml. There are also Zyrtec combinations on the market with pseudoephedrine such as Zyrtec D Allergy and Congestion.

What is Allegra? What is Allegra used for?

Allegra is a Brand name for an antihistamine drug that contains fexofenadine as an active ingredient. It reduces levels and effects of endogenous histamine in the body. Claritin is used to relieve cold and allergy symptoms such as runny nose, sneezing, watery eyes, skin rash, hives, itching, and other cold or allergy symptoms. Allegra is used to treat the symptoms of seasonal allergies in adults and children. Allegra is also used for the treatment of skin itching caused by a condition called chronic idiopathic urticaria in children and adults. Allegra is available in the form of film coated tablet in doses of 60 mg, 120 mg and 180 mg, orally disintegrating tablet in dose of 30 mg and suspension 6mg/ml. Similar to Clatirin and Zyrtec, Allegra also contains Brand mixtures with pseudoephedrine on the market such as Allegra D, Allegra Allergy and Congestion, Allegra D 12 hour and Allegra D 24 hour.

Difference between Claritin, Allegra and Zyrtec

Claritin, Allegra and Zyrtec are available as OTC products, and patients can take them without prescription. Many patients think that all of these antihistamines work the same, but they are wrong. Depending on the type of allergy condition that should be treated, age, as well as other underlying issues and pregnancy, the choice of OTC antihistamine might be different. All three drugs are antihistamines with similar effects; they calm down immune reaction of the body to allergens like animal dander or pollen. They are all considered to be low-sedating or non-sedating anti-histamines and they are all effective, however there are differences. But, they are all chemically different as they contain different active ingredients, and thus they have varieties between effects.

  1. Loratadine from Claritin is unable to adequately cross the blood-brain barrier in CNS, so it has the lower chance to induce drowsiness in recommendable doses; however it has notable anticholinergic effects. In some cases anticholinergic effect may be desirable, but this property is not intended to be purpose of loratadine, and it can increase the risk of negative side effects. Loratadin is the longest acting antihistamine of these three. Claritin’s FDA pregnancy category is ‘B’ and it can pass into breast milk. Purchased as an OTC generic, Loratadine is inexpensive and reasonably effective for most individuals.
  2. Cetirizine from Zyrtec, is highly selective, both in terms of Cental nervous system and Peripheral Nervous system selectivity as well as in antihistamine and anticholinergic selectivity. Zyrtec causes sedation in approximately 1 in 6 people who take the medication It is a stronger antihistamine than loratadin. It is more specific and has two indications: chronic idiopathic urticaria and allergy rhinitis. It is fairly short acting, with an effective elimination half-life that is only about 1/4 as long as that of Loratadin along with its metabolite. Zyrtec’s FDA pregnancy category is ‘B’ and it can pass into breast milk. Until recently, it was substantially more expensive than Claritin, but is now available as an inexpensive generic.
  3. Fexofenadine from Allegra is the newest one compared with last two, and it is even more selective than Zyrtec. Despite its great selectivity, Fexofenadine unfortunately has a higher incidence of side effects compared to Claritin and Zyrtec, as well as a potential for drug interactions. Allegra is totally non-sedating antihistamine. It has stronger antihistamine effects than Claritin but lower than Zyrtec. Allegra’s half-life is almost double than of Cetirizine, but still much lower than Loratadines, which makes it a lower-medium duration antihistamine. Despite recently becoming available as a generic, it is still more expensive than Zytrec and Claritin.

Comparing Claritin, Zyrtec and Allegra

Zyrtec causes sedation and drowsiness in about 6% of cases. Claritin causes sedation in not so common cases while Allegra is totally unsedating-antihistamine.

Claritin and Zyrtec are classified in FDA pregnancy category B, meaning they are preferred during pregnancy over Allegra which is classified in pregnancy category C. However, Allegra is minimally passing into the milk and is considered to be much safer for breastfeeding mothers compared to Zyrtec and Claritin.

Zyrtec and Allegra work more quickly for the treatment of hives and allergic rhinitis usually within less than an hour, while Claritin takes many hours to start working. When these drugs are taken once daily in recommended doses they all work for 24hours. However, Claritin and Allegra lose effectiveness after about 20 hours, while Zyrtec works well for a full 24 hours.

Allegra will probably cause side effects more often in predisposed patients compared to Zyrtec and Claritin. Zyrtec has the lowest chance of causenig side effects

All of these are indicated for adults and children 2 years of age and older, with Zyrtec and Claritin dosed once a day for all ages. Allegra should be taken twice a day for children age 2 to 11, and once a day for adults and children age 12 years and older.

claritin vs allegra vs zyrtec for kids

What recent studies tell? Which one antihistamine is the best?

It is hard to tell which one is the best, because there are always individual differences. A big study that was conducted on 7200 patients in a multi-country questionnaire, was comparing efficacy of these 3 antihistamines. The result were next:

·         Zyrtec showed 68% improvement.

·         Claritin showed 50% improvement.

·         Allegra showed 42% improvement.

Another study on 300 patients with equal number of males and females was conducted to compare the efficacy of Zyrtec, Claritin and Allegra. Efficacy was based on by looking at Major System Complex (MSC) and Total Symptoms Complex (TSC). Zyrtec showed considerable reduction in MSC as compared to both Allegra and Claritin in the early 24 hours. Zyrtec’s TSC scores were also significant as compared to Allegra and Loratadine.

So, Zyrtec has been proved the best effective in the above mentioned and many more clinical trials. Zyrtec’s efficacy seems to be superior compared to Allegra and Claritin.

Can I take allegra and benadryl in the same day?
Can I take zyrtec and sudafed together while pregnant?
Can you drink alcohol while taking Zyrtec?
Can you drink alcohol while taking Claritin?

About Miljan Krcobic 214 Articles
My name is Miljan Krčobić. I was born on 14th of November 1989. in Negotin, Serbia, where I finished elementary and high school. In June 2015 I graduated from the Faculty of Pharmacy in Belgrade and thus acquired the title Master of Pharmacy. From the July of 2015 to January 2016 I worked in a pharmaceutical company Hemofarm a.d.(Member of STADA group) based in Vrsac, Serbia, as an expert associate for GMP compliance within the sector Quality Assurance. I am currently working in a pharmacy called Zivkovic in Negotin. As a freelancer I write medical articles on Elance and Upwork.